New York, 2015

Flash Flooding in New York, March 14 to 15, 2015

March 14 to 15, 2015 · NWS BUF · 2 events in 1 county or zone

Near record winter snow pack and ice on area creeks underwent a slow melt during the first half of the month. A rapid warm-up followed and resulted in ice jams on Cazenovia and Buffalo Creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Near record winter snow pack and ice on area creeks underwent a slow melt during the first half of the month. A rapid warm-up followed and resulted in ice jams on Cazenovia and Buffalo Creeks. Although gages on both creeks reached major flood stage, the only flooding reported was in low lying areas. Several roads were however closed by flood waters, including for example, Harlem Road. On Buffalo and Cazenovia Creeks, the jams formed and the water level rose over four feet in less than an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 14, 8:11 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 14, 8:11 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
911 PM EDT SAT MAR 14 2015

.SYNOPSIS...
SCATTERED RAIN AND SNOW SHOWERS ALONG WITH GUSTY WINDS AND FALLING
TEMPERATURES WILL OCCUR BEHIND A COLD FRONT OVERNIGHT. SCATTERED
SNOW SHOWERS WILL CONTINUE INTO SUNDAY MORNING TAPERING OFF AS SOME
DRIZZLE AS TEMPERATURES WARM BACK ABOVE FREEZING. LATER SUNDAY A
RIDGE OF HIGH PRESSURE WILL MOVE OVERHEAD BRINGING WARM TEMPERATURES
AND DRY WEATHER BACK BRIEFLY ON MONDAY. ANOTHER COLD FRONT WILL
CROSS THE REGION MONDAY NIGHT USHERING IN BELOW AVERAGE TEMPERATURES
AND SCATTERED SNOW SHOWERS FOR THE MIDWEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
THE CENTER OF THE MAIN LOW IS NORTH OF LAKE ONTARIO THIS EVENING
WITH WEAKER SECONDARY CENTER EAST OF THE LAKE. THE COLD FRONT IS
RUNNING NORTH-SOUTH ALONG I-81 AND CONTINUES TO PUSH EAST. FURTHER
EAST PRESSURE IS DROPPING NEAR CAPE COD SO TRANSFER OF LOW PRESSURE
TO THE COAST IS BEGINNING. RADAR SHOWS SCATTERED SHOWERS ALONG THE
FRONT WITH JUST SOME PATCHY DRIZZLE SHOWING UP TO THE WEST WHERE A
DRY SLOT HAS MOVED OVER WESTERN NEW YORK. TEMPERATURES ARE NOW FALLING
BEHIND THE FRONT WITH WIND GUSTS PICKING UP AS STEEPENING LAPSE
RATES MIX DOWN SOME WIND FROM A 40KT LOW LEVEL JET OVER OUR REGION
WITH WINDS GUSTING AS HIGH AS 35MPH OVERNIGHT.

WRAPAROUND MOISTURE AND PASSING UPPER TROUGH AXIS WILL BRING A ROUND
OF SCATTERED SHOWERS BACK OVERNIGHT...PARTICULARLY ACROSS UPSLOPE
AREAS. AS TEMPERATURES FALL BELOW FREEZING TONIGHT...LOOK FOR
SCATTERED RAIN SHOWERS TO CHANGE OVER TO SCATTERED SNOW SHOWERS WITH
A COATING OF A FEW TENTHS OF AN INCH POSSIBLE ACROSS THE HIGHER
ELEVATIONS WITH LITTLE OR NO ACCUMULATIONS ELSEWHERE.

SCATTERED SNOW SHOWERS WILL CONTINUE INTO SUNDAY MORNING WITH THE
FEW LINGERING SHOWERS MIXING WITH SOME RAIN OR DRIZZLE AS READINGS
WARM ABOVE FREEZING. TEMPS WILL NOT WARM BY MUCH HOWEVER AS THE COLD
UPPER LOW CROSSES THE REGION. THIS COUPLED WITH PERSISTENT LOW-LEVEL
MOISTURE AND ASSOCIATED CLOUD COVER WILL YIELD HIGHS ONLY IN THE
30S. SHOWERS WILL TAPER OFF BY THE AFTERNOON AS SURFACE AND UPPER
LEVEL RIDGING BEGIN TO INTRUDE FROM THE WEST.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
SUNDAY NIGHT SURFACE HIGH PRESSURE WILL RIDGE ACROSS THE
REGION...EXTENDING NORTHEASTWARD FROM ACROSS THE OHIO VALLEY.
LINGERING LOW MOISTURE WILL LIKELY START THE SUNDAY NIGHT TIME
PERIOD CLOUDY...WITH A GRADUAL CLEARING OF THESE LOW CLOUDS FROM
WEST TO EAST THROUGH THE NIGHT. HOWEVER HIGHER UP THERE WILL BE MID
LEVEL MOISTURE SPILLING OVER A GREAT LAKES RIDGE AXIS...WITH MID AND
HIGH LEVEL CLOUDS THICKENING THROUGH THE NIGHT. THIS INCREASE IN
CLOUDS THROUGH THE NIGHT...COMBINED WITH WINDS SHIFTING AROUND TO
SOUTHWEST WILL ALLOW FOR OVERNIGHT TEMPERATURES TO RISE A FEW
DEGREES PAST MIDNIGHT. OVERNIGHT LOWS BEFORE THEY INCREASE LATE WILL
RANGE FROM THE MID 20S ACROSS TRADITIONALLY COOLER SPOTS TO AROUND
THE FREEZING MARK NEAR THE LAKES.

MONDAY A STRONG COLD FRONT WILL BE DRAPED FROM WESTERN QUEBEC
SOUTHWARD ACROSS THE UPPER GREAT LAKES. WARM AIR NUDGING NORTH AND
EASTWARD AHEAD OF THIS SYSTEM WILL BRING A MILD DAY TO THE REGION
WITH HIGHS REACHING THE 40S FOR MANY AREAS. FAVORABLE DOWNSLOPE
AREAS ON A SOUTHWESTERLY WIND IN THE GENESEE VALLEY MAY REACH THE
UPPER 50S...WHILE THESE SAME SOUTHWEST WINDS OVER AN ICE COVERED LAKE
ERIE MAY KEEP BUFFALO AND WATERTOWN IN THE MID 40S.

CLOUDS MONDAY WILL BE THICKEST ACROSS OUR EASTERN SECTIONS AND A
LATE DAY RAIN SHOWER IS POSSIBLE ACROSS THE NORTH COUNTRY. IT WILL
NOT BE TILL MONDAY NIGHT AS THE COLD FRONT DROPS SOUTHWARD THAT
SHOWERS OF RAIN...MIXED WITH SNOW WILL BECOME MORE LIKELY.
TEMPERATURES LATER MONDAY NIGHT WILL DROP TO A FEW DEGREES BELOW THE
FREEZING MARK.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
TUESDAY AND WEDNESDAY OF NEXT WEEK WILL FEATURE A LONG WAVE TROUGH
OVER THE EAST COAST...WITH AN UPPER LEVEL RIDGE OVER THE ROCKY
MOUNTAINS. TEMPERATURES ALOFT AT 850 HPA WILL DROP DOWN TO AROUND
-18C SOUTH OF LAKE ONTARIO...AND -24C EAST OF LAKE ONTARIO. THIS
NORTHERLY FLOW OF COLDER AIR WILL MAINTAIN LIGHT LAKE EFFECT SNOW
SHOWERS SOUTH AND SOUTHEAST OF LAKE ONTARIO BOTH DAYS. AN EMBEDDED
SHORTWAVE WITHIN THIS TROUGH MAY BRING BURST OF SYNOPTIC SNOW
TUESDAY NIGHT FROM THE FINGER LAKES EASTWARD.

THIS NORTHERLY FLOW WILL KEEP DAYTIME HIGHS 10 TO 15 DEGREES BELOW
NORMAL. BY THURSDAY THE WESTERN RIDGE WILL BE PROGRESSING OVER THE
MIDWEST...WITH THE UPPER LEVEL TROUGH AND CORE OF COLD AIR LEAVING
OUR REGION EASTWARD. IT WILL STILL BE ON THE COOLER SIDE
THURSDAY...BUT DRY AS THE UPPER LEVEL RIDGE AND LOWERING LAKE EFFECT
PARAMETERS WITHIN A WARM AIR ADVECTION REGIME ENDS ANY LAKE EFFECT
SNOW. THIS WARMING ALOFT...COMBINED WITH AN INCREASE IN MOISTURE MAY
BRING A FEW RAIN SHOWERS TO THE REGION FRIDAY/SATURDAY IN ADDITION
TO WARMER SURFACE TEMPERATURES. THERE IS STILL MODEL UNCERTAINTY AND
TIMING DIFFERENCES OF SHORTWAVES WITHIN THE SPLIT FLOW...AND WILL
CONTINUE WITH A MODEL BLEND FOR VERY LOW CHANCE POPS AT THE END OF
THE WEEK.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
LOW PRESSURE NORTH OF LAKE ONTARIO THIS EVENING WITH COLD FRONT
PASSING EAST OF LAKE ONTARIO. SOME SHOWERS BRINGING IFR AT KART WITH
A DRY SLOT BEHIND THE FRONT ONLY BRINGING PATCHY BR/FG AND MVFR/IFR
LOW CIGS. A LOW LEVEL JET MOVING OVER THE REGION BEHIND THE FRONT
WILL BRING SOME GUSTY WINDS OVERNIGHT. THIS DRY SLOT WILL ONLY BE
BRIEF BEHIND THE COLD FRONT AS SCATTERED SHOWERS WILL RAMP UP ONCE
AGAIN AS AN UPPER LEVEL TROUGH AND WRAPAROUND MOISTURE WORK ACROSS
THE AREA. PRECIP SHOULD CHANGE OVER TO SCATTERED SNOW SHOWERS LATER
TONIGHT AS COLDER AIR FILTERS ACROSS THE REGION...WHICH MAY RESULT
IN LOCALIZED IFR CONDITIONS AT TIMES...THOUGH PREVAILING CONDITIONS
SHOULD REMAIN MVFR. THE LINGERING LOW-LEVEL MOISTURE WILL KEEP CIGS
MVFR INTO SUNDAY AFTERNOON BEFORE HIGH PRESSURE AND UPPER LEVEL
RIDGING ARRIVE FROM THE WEST ENDING SCATTERED SHOWERS AND LIFTING
CIGS TO VFR SUNDAY EVENING.

OUTLOOK...
SUNDAY NIGHT...MVFR IMPROVING TO VFR.
MONDAY...VFR.
MONDAY NIGHT THROUGH TUESDAY...MVFR WITH A CHANCE OF RAIN AND SNOW
SHOWERS.
WEDNESDAY...MAINLY VFR WITH A CHANCE OF SNOW SHOWERS.
THURSDAY...VFR.

&&

.MARINE...
GUSTY WINDS OVERNIGHT AND INTO SUNDAY AS A LOW LEVEL JET POTENT AND
UPPER LEVEL DISTURBANCE CROSS THE REGION. SMALL CRAFT ADVISORIES
REMAIN IN EFFECT FOR THE NEARSHORE WATERS OF LAKE ONTARIO THAT ARE
NOT ICE-COVERED.

WINDS SHOULD DIMINISH SUNDAY AFTERNOON AS LOW PRESSURE MOVES OFF THE
NEW ENGLAND COAST AND OUT TO SEA AND HIGH PRESSURE MOVES ACROSS THE
REGION SUNDAY NIGHT. ANOTHER STRONG COLD FRONT WILL CROSS THE LAKES
MONDAY NIGHT...BRINGING BRISK NORTHWESTERLY FLOW THAT WILL PERSIST
INTO THE MIDDLE OF THE WEEK...LIKELY NECESSITATING ANOTHER ROUND OF
SMALL CRAFT ADVISORIES.

&&

.HYDROLOGY...
A PORTION OF THE FLOOD WATCH HAS BEEN CANCELLED...BUT THE WATCH
STILL REMAINS IN EFFECT FOR SOME AREAS. LITTLE ADDITIONAL
RAINFALL IS EXPECTED AND FALLING TEMPERATURES WILL DIMINISH FUTURE
SNOW MELT. THIS WILL HELP MITIGATE THE RISK OF FLOODING IN THE
GENESEE VALLEY AND FINGER LAKES REGIONS.

HOWEVER...THERE ICE MOVING ON SOME OF THE BUFFALO CREEKS. EARLIER
THIS EVENING THE RAPID RISE AT THE LANCASTER GAUGE ON CAYUGA CREEK
SUGGESTS THAT THERE IS ICE FLOWING ON THAT PORTION OF THE CREEK.
THERE MAY HAVE BEEN SOME ICE ON CATTARAUGUS CREEK...AND THERE WAS
A BRIEF ICE JAM ON SILVER CREEK EARLIER TODAY. THIS SUGGESTS THAT
THERE IS SOME ICE BREAKING UP IN SOME OF THE FASTER FLOWING
PORTIONS OF THE BUFFALO CREEKS AND SOME OF THE SMALLER CREEKS IN
THE ALLEGHENY BASIN. ICE IS STILL VERY THICK IN SLOWER FLOWING
AREAS...AND THUS RISES HAVE NOT BEEN ENOUGH TO DISLODGE THIS THICK
ICE. SINCE ICE IS MOVING...WE WILL KEEP THE FLOOD WATCH UP FOR
ERIE...WYOMING...CHAUTAUQUA...AND CATTARAUGUS COUNTIES. THERE IS
STILL A CHANCE FOR ICE JAMS IN THESE AREAS OVERNIGHT. FLOWS SHOULD
DIMINISH ON SUNDAY WHICH WILL LOWER THE THREAT FOR FLOODING.

LOOKING AHEAD...TEMPERATURES ARE FORECAST TO WARM ONCE AGAIN ON
MONDAY. BASED ON THE CURRENT FORECAST THIS WILL RESULT IN ABOUT 200
THAWING DEGREE HOURS...BUT IF TEMPERATURES ARE WARMER THAN THE CURRENT
FORECAST THIS COULD BREAK UP MORE ICE AND POTENTIALLY POSE A
ANOTHER THREAT FOR FLOODING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH UNTIL 8 AM EDT SUNDAY FOR NYZ010-012-019-020-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR LOZ042-043.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH/WOOD
SHORT TERM...THOMAS
LONG TERM...THOMAS
AVIATION...SMITH/WOOD
MARINE...SMITH/WOOD
HYDROLOGY...APFFEL
Hazardous weather outlook, Mar 14, 8:06 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
906 PM EDT SAT MAR 14 2015

NYZ001>008-011-013-014-021-160115-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
GENESEE-LIVINGSTON-ONTARIO-ALLEGANY-
906 PM EDT SAT MAR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-012-019-020-085-160115-
NORTHERN ERIE-WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
906 PM EDT SAT MAR 14 2015

...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160115-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
906 PM EDT SAT MAR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 10 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Erie

When
March 14, 10:15 PM EST to March 15, 8:15 AM EST
Where
Erie County, 1.44 mi NW of Ebenezer to 1.74 mi NW of Ebenezer
Cause
Ice Jam
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.863, -78.772

Flash Flood, Erie

When
March 15, 2:00 AM EST to 10:00 AM EST
Where
Erie County, 0.36 mi WNW of West Seneca to 0.51 mi NE of Lackawanna
Cause
Ice Jam
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.831, -78.777

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568032, 568031.